Idaho, 2013Heavy Snow in Idaho, January 6 to 7, 2013
January 6 to 7, 2013 · NWS OTX · 2 events in 2 counties and zones
An abnormally moist warm front resulted in heavy snowfall from the Idaho Palouse to the Coeur d'Alene Area. Moisture content with this system was on the order of 180 to 200 percent of what is normally observed for the period this system moved through.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An abnormally moist warm front resulted in heavy snowfall from the Idaho Palouse to the Coeur d'Alene Area. Moisture content with this system was on the order of 180 to 200 percent of what is normally observed for the period this system moved through. A combination of good jet dynamics and strong isentropic ascent provided strong lifting mechanisms for periods of moderate to heavy snowfall rates during the early morning hours on Monday the 7th, which resulted in treacherous driving conditions for commuter traffic.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 6, 10:26 PM PST, 4 minutes earlier.
Area forecast discussion, Jan 6, 10:26 PM PST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1026 PM PST Sun Jan 6 2013
.SYNOPSIS...
Tonight the region will go into a wet and unsettled weather
pattern that will last through mid week. An approaching storm
system is expected to bring widespread accumulations to eastern
Washington and northern Idaho late tonight into Monday. The Monday
precipitation may change to rain in places like Pullman,
Ritzville, and Spokane. Cooler weather will likely return to the
region by late week.
&&
.DISCUSSION...
Quick update to add the Spokane-Coeur d'Alene area to the winter
weather advisory. 00z models have continued the trend of bringing
more qpf to the area during the 12z-18z time period when most of
the precip is now expected to fall as snow. Both the 00z NAM and
GFS have initialized too warm compared to the 00z OTX raob. Even a
couple of degrees difference could mean a few inches of snow for the
Spokane metro area during the morning commute. We have erred on
the side of caution and added WAZ036 to the advisory with 2-4
inches possible. Precip should transition to rain or a rain snow
mix with little additional accumulation after noon. The highlights
for the northeast zones continue. /Kelch
&&
.AVIATION...
06Z TAFs: Southwest winds will continue to to keep cigs/VSBYS
MVFR/IFR through 09z. The next storm system will move into the
area tonight, spreading light snow across the region overnight
keeping conditions IFR through 12z or so. Heavier snow will come
through later in the morning and will drop conditions to IFR/LIFR
through early afternoon. Accumulations anywhere from an inch or
less at KEAT/KMWH to 2-4 inches at KGEG- KCOE will be possible.
Snow will try to turn over to rain at KMWH 15-17z...KPUW 17-18z
and at KGEG-KSFF around 20-21z. Precipitation will decrease from
the west after 20z. At KEAT downsloping northwest winds will bring
improving conditions after 03Z Tuesday. /EK
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 26 34 29 38 34 38 / 80 100 40 80 70 60
Coeur d'Alene 28 34 30 37 33 37 / 80 100 50 90 70 70
Pullman 27 37 32 41 35 40 / 50 100 50 70 50 80
Lewiston 30 42 36 46 39 45 / 30 80 20 60 30 70
Colville 27 34 29 39 34 36 / 70 100 40 90 80 60
Sandpoint 27 32 31 38 35 37 / 70 100 60 90 100 90
Kellogg 27 32 29 37 34 36 / 80 100 90 100 100 100
Moses Lake 26 36 30 39 36 43 / 40 70 10 40 30 40
Wenatchee 26 33 29 37 35 37 / 40 50 10 60 40 40
Omak 26 32 26 36 33 35 / 60 80 10 70 70 40
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until 10 PM PST Monday for Central
Panhandle Mountains-Northern Panhandle.
Winter Weather Advisory until 1 PM PST Monday for Coeur d'Alene
Area.
WA...Winter Weather Advisory until 10 PM PST Monday for Northeast
Mountains.
Winter Weather Advisory until 1 PM PST Monday for Spokane Area.
&&Hazardous weather outlook, Jan 6, 7:02 AM PST, 15 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
702 AM PST SUN JAN 6 2013
IDZ001>004-WAZ033-035>038-071500-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-WASHINGTON PALOUSE-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-
702 AM PST SUN JAN 6 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL DECREASE THIS MORNING OVER THE IDAHO PANHANDLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ANOTHER ROUND OF SNOW IS EXPECTED ON MONDAY. ACCUMULATIONS IN THE
2 TO 4 INCH RANGE ARE EXPECTED IN THE SPOKANE...COEUR D'ALENE...
KELLOGG...DAVENPORT...AND REPUBLIC AREAS. AMOUNTS OF 3 TO 6 INCHES
WILL BE POSSIBLE AROUND COLVILLE...SANDPOINT...AND PRIEST LAKE.
THE HEAVIEST SNOW WILL LIKELY FALL MONDAY MORNING INTO EARLY
MONDAY AFTERNOON.
WAZ042-071500-
EAST SLOPES NORTHERN CASCADES-
702 AM PST SUN JAN 6 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW IS EXPECTED TO BEGIN LATE TONIGHT OVER THE EAST SLOPES
OF THE NORTHERN CASCADES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SNOW AMOUNTS IN THE 2 TO 4 INCH RANGE ARE EXPECTED FOR THE
COMMUNITIES OF LEAVENWORTH...PLAIN...MAZAMA...TWISP AND WINTHROP
BY LATE MONDAY MORNING.
WAZ034-041-043-044-071500-
MOSES LAKE AREA-WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
702 AM PST SUN JAN 6 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW IS EXPECTED TO DEVELOP PRIOR TO SUNRISE ON MONDAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
AN INCH OR TWO OF SNOW IS EXPECTED IN THE WENATCHEE...OMAK...
CHELAN...AND REPUBLIC AREAS BY LATE MONDAY MORNING.
IDZ026-027-WAZ031-032-071500-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
702 AM PST SUN JAN 6 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
HAZARDOUS WEATHER IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ON MONDAY MORNING...SNOW ACCUMULATIONS IN THE 1 TO 3 INCH RANGE
ARE ANTICIPATED ABOVE 2000 FEET AROUND WINCHESTER...PEOLA...AND
ALPOWA SUMMIT.
Heavy Snow, Coeur D'Alene Area
- When
- January 6, 10:30 PM PST to January 7, 1:00 PM PST
- Where
- Coeur D'Alene Area forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.675, -116.700 (the zone’s center; the record gives no point)
Numerous reports between two and a half to five inches for the event; a report of eight inches of snow was reported in Worley.
Heavy Snow, Idaho Palouse
- When
- January 7, 1:00 AM PST to 11:45 AM PST
- Where
- Idaho Palouse forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.017, -116.685 (the zone’s center; the record gives no point)
Storm total snowfall reports ranged from one inch to up to five inches.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in New Jersey, January 6, 20138 events
- Winter Weather in Pennsylvania, January 6, 20138 events
- Heavy Snow in Washington, January 6 to 7, 20133 events
- Heavy Snow in Washington, January 6 to 7, 20132 events
- Winter Weather in Delaware, January 6, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427421, 427422.